Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Pocatello, ID

August 21, 2004Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 21, 2004, 3:55 PM MDT for Caribou County, Idaho. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 3:55 PM MDT (21:55 UTC)
Expired
Aug 21, 2004, 5:00 PM MDT
In force
65 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 96 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 212156
FFWPIH
IDC029-212300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
355 PM MDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARIBOU COUNTY IN IDAHO
  THIS INCLUDES THE CITY OF GRACE

* UNTIL 500 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM NEAR GRACE...MOVING EAST AT 10 
MPH.

LAT...LON 4266 11182 4247 11185 4245 11164 4265 11161

$$

KS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:30 PM MDT, 25 minutes earlier.

Area forecast discussion, Aug 21, 3:30 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
330 PM MDT SAT AUG 21 2004

.DISCUSSION...
ISOLD MTN TSTMS DEVELOPED THIS AFTERNOON OVER THE CENTRAL MTNS AND
SOUTHERN HIGHLANDS.  A FEW STORMS OVER SOUTHERN HIGHLANDS WITH
INDICATED ONE HOUR RAIN RATE OF 2 TO 3 1/2 INCHES AND REPORTS OF
NICKEL SIZE HAIL AT GRACE.  STORMS HAVE WEAKENED SOMEWHAT IN LAST
HOUR SO WORST MAY BE OVER.  WILL NEED TO WATCH CLOSELY FOR NEXT HOUR
OR TWO.  EXPECT SHOWERS AND STORMS TO END AROUND SUNSET.

SIGNIFICANT CHANGES IN STORE AS SIGNIFICANT UPPER TROF AND ASSOC PAC
COLD FRONT MOVING INTO WA/SRN BC COAST TODAY.  GOOD UPPER LEVEL
DYNAMICS AND SUBSTANTIAL DEEPENING THROUGH MON AM WITH 120KT JET
NOSING INTO UPSTREAM SIDE OF TROF AXIS.  ATTM POTENTIAL FOR PRECIP
BEGINNING AROUND NOON SUN IN CENTRAL MTN ZONES AS SFC FRONT AND
UPPER LEVEL DIVERGENCE MOVES IN.  SYSTEM WILL CONTINUE TO PUSH EAST
THRU THE DAY WITH FROPA LATE SUN AFTERNOON WITH PRECIP EXPECTED TO
CONTINUE OVERNIGHT.  MUCH COOLER PATTERN REMAINS IN PLACE WITH BROAD
UPPER TROF OVER THE WESTERN US THRU THE REST OF THE WEEK...THEREFORE
PRECIP CHANCES REMAIN THRU THE EXTENDED PERIOD AS FREQUENT S/WVS
PASS THRU LARGER UPPER TROF.

DSH

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 21, 5:45 AM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
545 AM MDT SAT AUG 21 2004

IDZ017>023-031-032-221200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
545 AM MDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY ISOLATED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS...MAINLY IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GENERALLY SCATTERED
THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 21, 2:39 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
239 PM MDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             GRACE                   42.58N 111.73W
08/21/2004  0.88 INCH        CARIBOU            ID   TRAINED SPOTTER

            1-2 INCHES OF RAIN

0234 PM     HAIL             GRACE                   42.58N 111.73W
08/21/2004  0.88 INCH        CARIBOU            ID   TRAINED SPOTTER

            3/4 TO 7/8 INCH SIZED HAIL. HEAVY RAIN. ESTIMATED 1 TO 2
            INCHES.

&&

PJA

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:17 PM MDTFlash Flood WarningPIHPower88 min
Aug 21, 2:04 PM MDTFlash Flood WarningPIHBannock86 min
Aug 21, 2:23 PM MDTSevere Thunderstorm WarningPIHBannock37 min
Aug 21, 2:33 PM MDTSevere Thunderstorm WarningPIHCaribou42 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.